Experts Sound the Alarm on Rising Use of Skin Creams Containing Steroids, Health News, ET HealthWorld

New Delhi: Skin creams containing steroids, which are sold as over-the-counter drugs and are applied directly to the skin to reduce inflammation and irritation, have many side effects and can sometimes develop permanent stretch marks and discoloration, warned the dermatologists.

“Steroids are immunosuppressive drugs that reduce the body’s immunity levels. The drug is prescribed by doctors if one is suffering from inflammation of the skin and other related problems like irritation. Steroids are used to reduce the inflammation and irritation of the skin, sometimes to provide relief to the patients, but it is not the permanent treatment,” said Dr. Manish Jhangra, a dermatologist at RML Hospital.

“But, we also have to stop the use of steroids slowly and at the earliest. If we stop the steroids suddenly, there are chances that the inflammation will develop again with many folds. That is why, the Steroid use requires serious attention and caution,” he said.

Steroids are used in the skin in two forms – oral and topical. Topical corticosteroids are a type of steroid medicine applied directly to the skin to reduce inflammation and irritation. But the problem is that these steroids are sold without a prescription freely, which is the main concern. As many steroid containing creams have a mixture of different constituents like antibacterials, antifungals and also steroids.

“If someone uses steroid containing creams in the fungal infection, instead of reducing the irritation, it will also increase and reduce the immunity levels and therefore the body will not be able to fight off the infection. fungal,” said dermatologist RML.

“Most of the patients who come to the outpatient department (OPD) are those who constantly use creams containing steroids, which often results in various side effects, such as serious skin infections, leaving the skin damaged for years, even after prolonged treatments,” he said.

Doctors from the dermatology department of RML Hospital have also launched a campaign against skin creams containing steroids which are sold as over-the-counter drugs.

Steroids in the form of a cream on the face can create problems such as redness and hair on the face, thin skin and a burning sensation, Dr Jhangra said, adding that the reason for the increase in side effects of these steroids is their over-the-counter availability.